Colorado, 2019

Damaging Wind and Heavy Rain in Colorado, August 10, 2019

August 10, 2019 · NWS PUB · 2 events in 1 county or zone

A strong to severe thunderstorm moved off of the Wet Mountains during the evening hours of August 10, 2019. Nearly an inch of rain fell within 30 minutes as this storm moved through Pueblo City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong to severe thunderstorm moved off of the Wet Mountains during the evening hours of August 10, 2019. Nearly an inch of rain fell within 30 minutes as this storm moved through Pueblo City. A strong downburst produced a severe wind gust at the Pueblo Memorial Airport as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
248 PM MDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday)
Issued at 246 PM MDT Sat Aug 10 2019

Currently, a large upper ridge of high pressure remains centered
over Texas, with weak southwesterly flow over Colorado. Moisture
continues to wrap around the ridge, with TPW around 125% of normal
today across the forecast area. While surface dew points over the
far eastern plains are near 60, a weak lee trough centered over the
southeast plains is keeping values over the I-25 corridor in the low
50s. This has limited CAPE to only around 500 j/kg across the I-25
corridor per SPC mesoanalysis, and up 1500 j/kg near the CO/KS
border. Model soundings depict moist profiles with weak mid-level
lapse rates, fairly steep low-level lapse rates, and tall/skinny
CAPE. Deep layer sheer is only in the 20-30 knot range. Widespread
cu have developed across the high terrain, but have been slow to
initiate, with only a few thunderstorms developing so far.
Temperatures are in the low 90s across the plains, mid 80s in
Colorado Springs, and 70s to 80s across the high valleys.

Tonight, thunderstorms will continue to develop over the high
terrain and expand east across the mountain valleys and eastern
Colorado plains. Given a lack of instability and shear, expect
storms to stay on the weaker end. Cloud to ground lightning and
heavy rainfall will be the main threats, with sub-severe hail and
wind gusts also possible. Given slow movement and heavy rain
potential, flash flooding will be possible with storms, mainly over
the burn scars and urban areas. Latest hi-res model guidance also
keeps storms weak. The majority of activity is expected to be over
by midnight, with only a few lingering isolated showers thereafter.

Tomorrow, the ridge remains entrenched over the region, with a
shortwave trough, currently analyzed over southwest New mexico,
expected to advance north into Colorado during the day. At the same
time, a more potent trough will swing across Utah and into Wyoming.
With abundant moisture still in place and strong daytime heating,
the southern shortwave will help to kick off more widespread
thunderstorm coverage from late morning through the afternoon,
mainly over the mountains and high valleys. By late afternoon, some
of this activity will begin to expand across the I-25 corridor as a
deep cold front associated with the northern trough begins to push
across the forecast area. Mid-level lapse rates will remain weak
given moist profiles, and surface dew points marginal, limiting the
degree of instability and potential strength of storms across the
mountains and I-25 corridor. Therefore, the main threat with storms
through the afternoon will be cloud to ground lightning and heavy
rainfall, posing a continued urban and burn scar flash flood threat.
Temperatures will be similar to those observed today, with highs in
the low to mid 90s across the plains, mid 80s in Colorado Springs,
and 70s to 80s in the high valleys.

.LONG TERM...(Sunday night through Saturday)
Issued at 246 PM MDT Sat Aug 10 2019

Sun night an upper disturbance will be exiting the area, and
behind this system a front will move south through southeast CO
before midday Mon, and drier air will move over CO. The NAM has
dry weather Mon acrs all of southern CO, while the GFS just show
some isolated precip over the southern mtns, and acrs the far
southeast corner of the state. High temps on Mon are expected to
be mostly in the upper 80s to lower 90s acrs the southeast plains,
and in the upper 70s to lower 80s in the San Luis and Upper
Arkansas River Valleys.

On Tue, the upper ridge will be centered over southern NM, with
relatively dry westerly flow aloft over CO, with little if any
chance for precip. Although both the NAM and GFS show the potential
for some precip over the southeast corner of CO. High temps on Tue
are forecast to be similar to those on Mon. There will still be
limited mstr over the area on Wed, so precip chances should be low
thru the afternoon, but then a disturbance in the flow aloft may
move acrs the area in the evening and late night hours, possibly
bringing a better chance for precip during this time-frame.

On Thu, the upper ridge gets pushed south as an upper trof moves
into the western states and the northern Rockies.  For Thu and Fri,
the GFS shows the upper ridge center will be over central TX, and
the upper flow around the back side of the ridge will result in
increasing moisture over southern CO again. This moisture, combined
with a couple upper disturbances, will bring a return of showers and
tstms to the area for Thu and Fri.  The EC does not have a good
moisture flow into the area for Fri and it show very little chance
for precip, which is similar to what the GFS showed yesterday for
Fri.  Time will tell.  On Sat, an upper level trof moves acrs the
nrn Rockies and into the Dakotas, and results in westerly flow aloft
over CO and pushes the monsoon moisture south, resulting in dry
weather over southern CO.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 246 PM MDT Sat Aug 10 2019

Primarily VFR conditions are expected at KALS, KCOS, and KPUB over
the next 24 hours. Showers and thunderstorms will continue across
southern Colorado and in the vicinity of the TAF sites this evening
through around midnight. Showers and thunderstorms will redevelop by
late tomorrow morning and last through the afternoon. Should a storm
move over any of the three sites this evening or tomorrow, gusty and
erratic winds and heavy rainfall reducing CIGs and VIS to MVFR will
be possible. North winds at KCOS and KPUB have the potential to gust
to 25 knots early this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Aug 10, 10:03 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Sat Aug 10 2019

COZ058>089-093>099-111715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Sat Aug 10 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening across much of Southern Colorado.  Initial
storm development is expected by late morning over the mountains,
spreading east into the Plains this afternoon and evening.  Locally
heavy rainfall and lightning will be possible over the mountains. As
storms move into the Plains, a couple of strong to severe storms are
possible.  Additional threats across the Plains will be hail to near
1 inch in diameter and gusty winds to near 60 mph.

Flash flooding will be possible on area burn scars and in urban
areas.  This is especially true for areas that have seen heavy
rainfall over the past few days.  Remember, to turn around, do not
drown! Flash flooding in and near burn scars can be especially
dangerous due to debris filled streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather will continue on Sunday. Showers and thunderstorms
will develop initially over the mountains, spreading east across
the Plains during the afternoon and evening hours. Flash flooding
will be possible on area burn scars. In addition to the flash
flood threat, one or two storms may become strong to severe with
hail near one inch in diameter and winds gusting to near 60 mph.

More isolated to scattered showers and thunderstorms are expected
for the upcoming work week. The most likely areas to see this
activity will be over the mountains, with weak steering flows
keeping the activity tied to the terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

12/12

In the hours before

Special weather statement, Aug 10, 1:20 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Sat Aug 10 2019

COZ084-085-102100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
220 PM MDT Sat Aug 10 2019

...SPECIAL WEATHER STATEMENT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 32 miles east of Colorado Springs. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yoder and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3887 10405 3880 10407 3868 10427 3877 10437
      3893 10415
TIME...MOT...LOC 2019Z 241DEG 2KT 3876 10423

BL
Special weather statement, Aug 10, 1:53 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
253 PM MDT Sat Aug 10 2019

COZ084-085-102130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
253 PM MDT Sat Aug 10 2019

...SPECIAL WEATHER STATEMENT...

At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Calhan to 6 miles east of
Truckton. Movement was northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Truckton, Yoder and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3871 10405 3865 10422 3898 10432 3913 10411
      3913 10405
TIME...MOT...LOC 2052Z 232DEG 11KT 3898 10414 3874 10407

BL
Special weather statement, Aug 10, 2:30 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT Sat Aug 10 2019

COZ084-102145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
330 PM MDT Sat Aug 10 2019

...SPECIAL WEATHER STATEMENT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 25 miles southwest of Limon, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 10406 3898 10408 3904 10421 3913 10421
      3913 10405
TIME...MOT...LOC 2130Z 215DEG 19KT 3907 10409

BL
Special weather statement, Aug 10, 4:39 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT Sat Aug 10 2019

COZ086-110030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
539 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL
630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm over
Salt Creek, or near Pueblo, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Pueblo Depot, Salt Creek, Blende, Pueblo West and Avondale.

LAT...LON 3809 10456 3814 10472 3846 10466 3839 10423
TIME...MOT...LOC 2339Z 198DEG 19KT 3820 10461

KTS

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pueblo

When
August 10, 5:10 PM MST to 5:40 PM MST
Where
Pueblo County, 0.88 mi NE of Pueblo West
Reported by
NWS Employee
Coordinates
38.320, -104.740

Meteorologist reported 0.62 inches of rain fell within 30 minutes.

Thunderstorm Wind, Pueblo

When
August 10, 5:10 PM MST to 5:11 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Pueblo Memorial Airport ASOS recorded a 76 MPH wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851212, 851213.